Alert archive / Hawaii / High Wind Warnings in 2023
High Wind Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Feb 28, 2023, 3:20 PM HST for Hawaii County, Hawaii. It was in force for 36 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 28, 2023, 3:20 PM HST (01:20 UTC)
- Expired
- Mar 2, 2023, 3:04 AM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 2:20 AM HST | NON-TSTM WND DMG | 3 N Captain Cook, HI | HIGHWAY 11 CLOSED DUE TO LARGE TREE THAT HAS FALLEN ONTO THE ROADWAY BLOCKING BOTH LANES OF TRAFFIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
823 WWHW70 PHFO 010120 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 320 PM HST Tue Feb 28 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY FOR KOHALA DISTRICTS OF THE BIG ISLAND... ...WIND ADVISORY IN EFFECT UNTIL 6PM HST WEDNESDAY FOR MAUI COUNTY OAHU KAUAI AND PARTS OF BIG ISLAND... .A strong high pressure system far north of the Hawaiian Islands will continue to produce strong and gusty trade winds. Wind speeds are expected to slightly increase tonight into Wednesday and will exceed advisory thresholds across many parts of the state. Isolated pockets of warning level wind gusts have been seen in the Kohala districts of the Big Island where a High Wind Warning is now in effect. HIZ026-054-011430- /O.UPG.PHFO.WI.Y.0006.000000T0000Z-230302T0400Z/ /O.NEW.PHFO.HW.W.0002.230301T0120Z-230302T0400Z/ Kohala-Big Island North- 320 PM HST Tue Feb 28 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...East winds 30 to 45 mph with localized gusts over 60 mph. * WHERE...Portions of the Big Island. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Damaging winds may blow down trees and power lines and damage roofs. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ003-004-006-007-009>011-015>018-027-029>052-011430- /O.CON.PHFO.WI.Y.0006.000000T0000Z-230302T0400Z/ Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore- Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Big Island Interior- Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro- Ewa Plain-Koolau Windward-Koolau Leeward-Molokai Windward- Molokai Southeast-Molokai North-Molokai West- Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 320 PM HST Tue Feb 28 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...East winds 25 to 30 mph with localized gusts over 50 mph. * WHERE...Portions of Kahoolawe, Kauai, Lanai, Maui, Molokai, Oahu and the Big Island. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$
3 follow-up statements
560 WWHW70 PHFO 011335 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 335 AM HST Wed Mar 1 2023 ...HIGH WIND WARNING EXTENDED UNTIL 6 AM HST THURSDAY FOR KOHALA DISTRICTS OF THE BIG ISLAND... ...WIND ADVISORY EXTENDED UNTIL 6 AM HST THURSDAY FOR MAUI COUNTY OAHU KAUAI AND PARTS OF BIG ISLAND... .Strong high pressure far north of the main Hawaiian Islands will continue to produce strong and gusty trade winds. Wind speeds are expected to slightly increase today and will exceed advisory thresholds across many parts of the state. Isolated pockets of warning level wind gusts are expected in the Kohala districts of the Big Island where a High Wind Warning has been extended through tonight. HIZ026-054-020245- /O.EXT.PHFO.HW.W.0002.000000T0000Z-230302T1600Z/ Kohala-Big Island North- 335 AM HST Wed Mar 1 2023 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...East winds 30 to 45 mph with localized gusts over 60 mph. * WHERE...Portions of the Big Island. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Damaging winds may blow down trees and power lines and damage roofs. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ003-004-006-007-009>011-015>018-027-029>052-020245- /O.EXT.PHFO.WI.Y.0006.000000T0000Z-230302T1600Z/ Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore- Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Big Island Interior- Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro- Ewa Plain-Koolau Windward-Koolau Leeward-Molokai Windward- Molokai Southeast-Molokai North-Molokai West- Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 335 AM HST Wed Mar 1 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...East winds 25 to 30 mph with localized gusts over 50 mph. * WHERE...Portions of Kahoolawe, Kauai, Lanai, Maui, Molokai, Oahu and the Big Island. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$
440 WWHW70 PHFO 020132 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 332 PM HST Wed Mar 1 2023 ...HIGH WIND WARNING THROUGH 6 AM HST THURSDAY FOR KOHALA DISTRICTS OF THE BIG ISLAND... ...WIND ADVISORY THROUGH 6 AM HST THURSDAY FOR MAUI COUNTY OAHU KAUAI AND PARTS OF BIG ISLAND... .Robust high pressure far north of the state will continue to produce strong and gusty trade winds. Isolated pockets of warning level wind gusts are expected in the Kohala Districts of the Big Island, where a High Wind Warning remains in place through tonight. The Wind Advisory will likely be extended for portions of the state on Thursday. HIZ026-054-021445- /O.CON.PHFO.HW.W.0002.000000T0000Z-230302T1600Z/ Kohala-Big Island North- 332 PM HST Wed Mar 1 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...East winds 30 to 45 mph with localized gusts over 60 mph. * WHERE...The northern portion of the Big Island, mainly in the North and South Kohala Districts. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Damaging winds may blow down trees and power lines and damage roofs. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ003-004-006-007-009>011-015>018-027-029>052-021445- /O.CON.PHFO.WI.Y.0006.000000T0000Z-230302T1600Z/ Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore- Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Big Island Interior- Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro- Ewa Plain-Koolau Windward-Koolau Leeward-Molokai Windward- Molokai Southeast-Molokai North-Molokai West- Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 332 PM HST Wed Mar 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...East winds 25 to 30 mph with localized gusts over 50 mph. * WHERE...Portions of Kahoolawe, Kauai, Lanai, Maui, Molokai, Oahu, and the Big Island. * WHEN...Until 6 AM HST Thursday. However, this advisory will likely be extended into Thursday afternoon for some areas. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ Wroe
839 WWHW70 PHFO 021304 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 304 AM HST Thu Mar 2 2023 ...WIND ADVISORY NOW IN EFFECT FOR KAUAI OAHU MAUI COUNTY AND MOST OF THE BIG ISLAND THROUGH 6 PM THIS EVENING... ...THE HIGH WIND WARNING FOR NORTHERN PORTIONS OF THE BIG ISLAND HAS BEEN REPLACED BY A WIND ADVISORY... .Robust high pressure far north of the state will continue to produce strong and gusty trade winds. Isolated pockets of warning level wind gusts are expected in the Kohala Districts of the Big Island, where a High Wind Warning remains in place through tonight. The Wind Advisory will likely be extended for portions of the state on Thursday. HIZ026-054-030400- /O.CAN.PHFO.HW.W.0002.000000T0000Z-230302T1600Z/ /O.EXB.PHFO.WI.Y.0006.000000T0000Z-230303T0400Z/ Kohala-Big Island North- 304 AM HST Thu Mar 2 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...East winds 20 to 30 mph with localized gusts over 50 mph. * WHERE...The northern portion of the Big Island over and leeward of the Kohala mountains. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can knock down tree branches, blow away tents and unsecured objects, and make it difficult to drive, particularly for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ HIZ003-004-006-007-009>011-015>018-027-029>052-030400- /O.EXT.PHFO.WI.Y.0006.000000T0000Z-230303T0400Z/ Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore- Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Big Island Interior- Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro- Ewa Plain-Koolau Windward-Koolau Leeward-Molokai Windward- Molokai Southeast-Molokai North-Molokai West- Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 304 AM HST Thu Mar 2 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 20 to 30 mph with localized gusts over 50 mph. * WHERE...Portions of Kahoolawe, Kauai, Lanai, Maui, Molokai, Oahu and the Big Island. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can knock down tree branches, blow away tents and unsecured objects, and make it difficult to drive, particularly for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ Jelsema
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 28, 10:15 AM HST, 5 hours 5 minutes earlier.
Area forecast discussion, Feb 28, 10:15 AM HST, 5 hours 5 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1015 AM HST Tue Feb 28 2023 .SYNOPSIS... Wet and windy trade wind weather will persist over the next several days. An upper level disturbance just northeast of the Big Island will enhance showers and could bring some isolated thunderstorms to the eastern half of the state. The highest rainfall amounts are are expected over East Maui and the windward slopes of the Big Island throughout this week. Trade winds should gradually lower Friday into the weekend as a cold front approaches the region from the northwest. A cold front will likely bring an increase of heavy showers especially leeward areas during the first half of next week. && .DISCUSSION... Strong high pressure north of the state will continue to maintain windy trade wind conditions across the state. Aloft, water vapor imagery is showing an upper level low just northeast of the Big Island and is enhancing our trade wind showers. This upper low is expected to gradually move closer to the state over the next several days and will continue to produce a wet trade wind pattern across the state. Morning sounding from Hilo shows steep low-level lapse rates with a weak inversion. With the unstable atmosphere in place, lightning will be possible with any showers over windward Big Island and possibly east Maui. Overall the weather forecast does not change much during the next several days with wet and windy conditions continuing. Trade winds are actually expected to slightly strengthen even more tonight into Wednesday, thus the Wind Advisory was updated this morning to include the entire island of Oahu and Kauai. As for rainfall, showery weather will continue over the western half of the state while thunder trades will remain possible over the eastern half of the state, primarily windward areas. Some minor flooding will be possible at times due to the heavy downpours. The greatest rainfall is expected over the mid-slopes of windward Big Island where frequent heavy showers are expected. Due to periodic breaks between each heavy showers, significant flooding is not expected at this time. The main concern and uncertainty during the next few days would be if we see any shower training over a particular area due to the unstable atmosphere. Trade winds are expected to gradually weaken Thursday through the weekend and could become light and variable by Sunday as a front begins to approach the state from the northwest. Forecast models are also showing a trough developing east of the state this weekend. The general trend would be for a decrease of shower activity this weekend. && .AVIATION... High pressure north of the islands will keep strong and gusty trade winds in place during the next couple days. An upper level low northeast of the Big Island moving southwest towards the state will provide some instability to the atmosphere. A few heavy showers and isolated thunderstorms will be possible for the Big Island summits and windward areas of Maui this afternoon. Within these heavier showers and thunderstorms, embedded IFR conditions can be expected. Otherwise Clouds and showers will favor windward and mauka areas, but a few will reach leeward communities at times. Some MVFR cigs/vsbys can be expected in the passing showers, with showers most prevalent over windward slopes and coasts. AIRMET Sierra remains in effect for mountain obscuration over windward sections of most islands. This AIRMET will likely remain in place through the morning hours, with some improvement possible over windward sections of Kauai and Oahu this afternoon. AIRMET Tango remains in effect for moderate to isolated severe low level turbulence over and downwind of the terrain of all islands. AIRMET Tango is also in effect for strong surface winds across the entire state. && .MARINE... Rough conditions will continue across the local waters into the second half of the week as strong high pressure remains to the north. Overnight satellite data showed 25-35 kt winds with seas hovering in the 10-15 ft range, which line up well with nearshore buoy observations this morning. Guidance supports this and depicts a large belt of strong northeast to east trades over and upstream of the state through much of this week, with gales continuing through midweek over the windier waters and channels of Maui County and the Big Island. A pattern transition is likely this weekend as a cold front approaches, leading to a break in the strong winds and rough seas. Surf along east facing shores will build today, with heights nearing the warning threshold of 15 ft tonight through Wednesday due to the aforementioned winds over and upstream of the state. A downward trend is expected Friday through the upcoming weekend as the ridge weakens and winds ease. Surf along north facing shores will remain well below the seasonal average through next weekend. Satellite data showed a large swath of gales aimed at the area down the 310 degree directional band associated with a system tracking eastward toward the Date Line. This supports a small west-northwest swell arriving Friday, then lingering into the weekend. Surf along south facing shores will remain near the seasonal average each day, with mainly wind swell wrapping into exposed areas. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST Wednesday for Kauai Leeward-Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu- Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-Big Island Interior-Kauai North-Kauai East- Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai-Lanai Windward-Lanai Leeward- Lanai South-Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast-Big Island North. High Surf Advisory until 6 PM HST Thursday for Olomana-Maui Windward West-Kauai East-Kauai South-East Honolulu-Koolau Windward-Molokai Windward-Molokai Southeast-Windward Haleakala- Kipahulu-South Haleakala-Big Island Southeast-Big Island East- Big Island North. Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. Gale Warning until 6 PM HST Thursday for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Kino AVIATION...Tsamous MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 3:48 PM HST | High Surf Warning | HFO | Hawaii, Honolulu, Kauai, Kalawao | 48 hr |
| Mar 1, 9:59 AM HST | Winter Weather Advisory | HFO | Hawaii | 17 hr |
Nearby
High Wind Warnings in Hawaii, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.